Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 31, NWS Elko, NV

August 9, 2017White Pine County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 9, 2017, 1:19 PM PDT for White Pine County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 1:19 PM PDT (20:19 UTC)
Expired
Aug 9, 2017, 2:00 PM PDT
In force
41 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County White Pine County, NV

The radar

The Salt Lake City radar (KMTX), 202 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WUUS55 KLKN 092019
SVRLKN
NVC033-092115-
/O.NEW.KLKN.SV.W.0031.170809T2019Z-170809T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
119 PM PDT WED AUG 9 2017

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Northeastern White Pine County in northeastern Nevada...

* Until 215 PM PDT

* At 118 PM PDT, a severe thunderstorm was located 14 miles west of
  Ibapah, or 19 miles east of Lages Junction, moving northeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will impact the Chin Creek area and 
  County Road 33. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3991 11434 3999 11440 4012 11421 4011 11406
      4012 11405 4002 11404 3994 11405
TIME...MOT...LOC 2018Z 237DEG 17KT 4002 11426 

HAIL...1.00IN
WIND...60MPH
 
$$

JRm
2 follow-up statements
709 
WWUS55 KLKN 092047
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
147 PM PDT WED AUG 9 2017

NVC033-092115-
/O.CON.KLKN.SV.W.0031.000000T0000Z-170809T2115Z/
White Pine NV-
147 PM PDT WED AUG 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT
FOR NORTHEASTERN WHITE PINE COUNTY...

At 147 PM PDT, a severe thunderstorm was located 8 miles northwest of
Ibapah, or 26 miles east of Lages Junction, moving northeast at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3994 11412 4004 11415 4012 11421 4011 11406
      4012 11405 4002 11404 3994 11405
TIME...MOT...LOC 2047Z 237DEG 17KT 4009 11411 

HAIL...1.00IN
WIND...60MPH
 
$$

JRM
829 
WWUS55 KLKN 092100
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
200 PM PDT WED AUG 9 2017

NVC033-092110-
/O.CAN.KLKN.SV.W.0031.000000T0000Z-170809T2115Z/
White Pine NV-
200 PM PDT WED AUG 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHITE PINE COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However gusty winds are 
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Elko Nevada.

LAT...LON 3994 11412 4004 11415 4012 11421 4011 11406
      4012 11405 4002 11404 3994 11405
TIME...MOT...LOC 2059Z 237DEG 17KT 4012 11404 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:30 AM PDT, 9 hours 49 minutes earlier.

Area forecast discussion, Aug 9, 3:30 AM PDT, 9 hours 49 minutes before
Area Forecast Discussion
National Weather Service Elko NV
330 AM PDT Wed Aug 9 2017

.SYNOPSIS...Scattered thunderstorms in northern Nevada, with
storms more isolated in central Nevada expected for today and
Thursday. Storms today may be strong to severe. Temperatures both
days similar to Tuesday's highs. A warming and drying trend
begins on Friday.

&&

.SHORT TERM...Today though Thursday

Convection is still currently hanging on early this morning, with
some leftover thundershowers currently around the Battle Mountain
area. This complex is moving northeast and expanding some as it
moves into Elko County. Elko could see another thundershower in
the next hour or two.

An active weather day ahead as northern Nevada will be under
upper level divergence via the low off of the northern California
coast. There is abundant moisture present evidenced by dew points
currently in the 50's in some parts of northern Nevada. Both NAM
and GFS bufkit soundings indicating a very unstable atmosphere
this afternoon and indices pointing towards strong to severe
storms likely for this afternoon and evening with strong gusty
winds and small to marginal sized hail possible. Heavier precip
amounts do also still look good for eastern Elko county east of
the Rubies. After evaluating and collaborating, flash flood watch
was not added as 700-500 layer winds are indicating storm motions
to be faster in this area than of late. While there may still be
some local flooding with heavier thunderstorms, it does not look
widespread enough at this time to warrant the watch. Storms in
central Nevada expected to be more isolated in coverage. High
temperatures today will be similar to yesterdays, mainly in the
80's.

As for Thursday, the low finally starts to open up and will merge
into the flow. There will still be thunderstorms, mainly in
northern zones, but not as widespread or strong as what is
expected for today. Elko County east of the Rubies once again
looks like the area that will receive the greatest amount of
moisture. Temperatures will warm slightly, if at all.

LONG TERM...Thursday through next Wednesday

Overview and Forecast Confidence:
Confidence is fairly high for synoptic pattern until
Sunday;thereafter it turns moderate as models differences and
ensembles are different and run-to-run consistency is still not
great but better than 24hrs ago. Continued to lean more on the GFS
and GFS ensemble mean due to their 500mb pattern is closer to
climo.

Several weak PV anomalies or 500mb waves lift northeast thru
northern NV Thursday and Friday. This movement is in response to a
long wave 500mb trof downstream shifting eastward towards to the
US NW coast. The sub-tropical jet max shifts into Utah but keep
the exits region over east central NV thru Friday. This all
results in drier west-southwesterly flow aloft, with PWATs
dropping to or below .50 inch for most areas, with the exception
of near the ID/NV border or UT/NV border. Late Saturday, the flow
aloft turns more SW and 500mb heights rise in response the the
long wave trof and associated sfc cold front nearing the NW coast.
This cold front makes landfall on Sunday before lifting northward
due to a split in the 500mb trof. This southern piece of the trof
dig southeast to the CA coastline on Monday. Another 500mb trof
approaches the west coast on Tuesday, which forces the trof
already in that location to close off into a 500mb low just along
the central CA coast. This setup does place a fairly strong WSW to
ENE jet Monday into Tuesday, with 70 to 80kt max touching central
NV. It also typically sends weak embedded waves across the area
but with limited moisture (PWATs usually below .50 below for most
areas), they usually are not a big issue. It does appear the
500mb close-off low opens and get picked up by the westerly flow
north of the area on Wednesday. As this occurs, PWATs increase to
nearly .75 inches across mainly northern NV by late Tuesday
through Wednesday. Along with some divergence aloft, this should
create an conditionally unstable environment across the area.
It'll ride on how much cooling aloft occurs.

Sensible Weather/Impacts:

Precip
T-storms expected Thursday and Friday afternoons in northeast NV.
Cannot rule out a marginal severe threat on Thursday. Thereafter,
slim convection chances remain near the UT/NV border or the ID/NV
border Sunday through Wednesday afternoons. Most areas will
remain dry after Friday. Some of the convection by Monday,
Tuesday, and possibly on Wednesday along the ID/NV border could be
on the dry side...something to keep an eye on in regards to fire
weather.

Winds
No issues other than gusty outflow winds from t-storms until Saturday;
thereafter SW to W winds are expect to increase area wide...but
especially across central NV Sunday thru Tuesday. Not expecting
any advisory levels but definitely stronger than normal and could
be a potential fire weather issue with afternoon RH values.

Temps
Expect warmer conditions than in the short term...that is more 90s thru
Sunday before 500mb heights fall, dropping temps slowly back to
near average by Monday and Tuesday (80s to near 90)

&&

.AVIATION...Expect showers and t-storms early this morning for EKO
with re-development by early this afternoon. WMC and ELY should
also showers or t-storms early this afternoon as well. Also added
gusty winds with these t-storms as some could be fairly strong or
even severe. TPH should remain convection free as they are capped
aloft.

&&

.FIRE WEATHER...Scattered wet thunderstorms expected this afternoon
and evening in northern zones, especially Zones 467 and 470. Areas
in central nevada will be more isolated in coverage with a mix of
wet and dry storms that will generally lean towards wet.
Thunderstorms in northern zones could be strong to severe with
small hail and strong gusty winds. Thursday will once again have
scattered thunderstorms in northern zones and isolated central,
though not as widespread or strong. High temperatures should stay
fairly persistent both days before a warming trend commences on
Friday with drier conditions ahead.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/85/85/99

In the hours before

Special weather statement, Aug 9, 12:23 PM PDT, 56 minutes before
Special Weather Statement
National Weather Service Elko NV
1223 PM PDT WED AUG 9 2017

NVZ037-092000-
Southern Lander County and Southern Eureka County NV-
1223 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA COUNTY UNTIL 100
PM PDT...

At 1222 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Garden Pass, moving northeast at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will pass over State Route 278 north of Garden Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3990 11628 3998 11632 4013 11606 3994 11592
TIME...MOT...LOC 1922Z 237DEG 7KT 3996 11619

JRM
Special weather statement, Aug 9, 12:44 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Elko NV
1244 PM PDT WED AUG 9 2017

NVZ033-035-092030-
Southeastern Elko County NV-White Pine County NV-
1244 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 130 PM PDT...

At 1243 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Lages Junction, moving northeast at 15 mph.

Dime size hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Tippets Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3988 11439 3997 11447 4024 11416 4015 11404
      3997 11404
TIME...MOT...LOC 1943Z 234DEG 15KT 3998 11433

JRM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:23 PM PDTSpecial Weather StatementLKNEureka37 min
Aug 9, 12:44 PM PDTFlash Flood WarningLKNEureka5 hr
Aug 9, 12:44 PM PDTSpecial Weather StatementLKN46 min
Aug 9, 1:24 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Aug 9, 1:28 PM PDTSpecial Weather StatementLKNEureka47 min
Aug 9, 1:32 PM PDTSpecial Weather StatementLKN43 min
Aug 9, 1:34 PM PDTAreal Flood AdvisoryLKNLander3 hr
Aug 9, 1:35 PM PDTSpecial Weather StatementLKNEureka40 min
Aug 9, 1:37 PM PDTSpecial Weather StatementLKN23 min
Aug 9, 1:44 PM PDTSevere Thunderstorm WarningLKNHumboldt61 min
Aug 9, 1:57 PM PDTSpecial Weather StatementLKN48 min
Aug 9, 1:59 PM PDTSpecial Weather StatementLKN46 min
Aug 9, 2:01 PM PDTAreal Flood AdvisoryLKNLander3 hr
Aug 9, 2:16 PM PDTSpecial Weather StatementLKN44 min
Aug 9, 2:21 PM PDTAreal Flood AdvisoryLKNHumboldt3 hr
Aug 9, 2:30 PM PDTSevere Thunderstorm WarningLKNElko45 min
Aug 9, 2:32 PM PDTSpecial Weather StatementLKNLander43 min
Aug 9, 2:32 PM PDTSevere Thunderstorm WarningLKNElko43 min
Aug 9, 2:50 PM PDTFlash Flood WarningLKNElko3 hr
Aug 9, 2:51 PM PDTFlash Flood WarningLKNElko4 hr
Aug 9, 3:12 PM PDTSevere Thunderstorm WarningLKNElko51 min
Aug 9, 3:22 PM PDTSpecial Weather StatementLKN53 min
Aug 9, 3:23 PM PDTAreal Flood AdvisoryLKNLander3 hr
Aug 9, 3:33 PM PDTSpecial Weather StatementLKN42 min
Aug 9, 3:50 PM PDTSpecial Weather StatementLKNElko40 min
Aug 9, 3:56 PM PDTSevere Thunderstorm WarningLKNLander64 min
Aug 9, 4:07 PM PDTFlash Flood WarningLKNElko3 hr
Aug 9, 4:12 PM PDTSpecial Weather StatementLKN48 min
Aug 9, 4:18 PM PDTSpecial Weather StatementLKN42 min
Aug 9, 4:19 PM PDTSpecial Weather StatementLKN41 min
Aug 9, 4:55 PM PDTSpecial Weather StatementLKN50 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.